Alert archive / West Virginia / Special Weather Statements in 2024
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Nov 20, 2024, 2:21 PM EST for 9 counties in West Virginia; Washington County, Ohio. It was in force for 54 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 20, 2024, 2:21 PM EST (19:21 UTC)
- Expired
- Nov 20, 2024, 3:15 PM EST
- In force
- 54 min
- Issued by
- NWS Charleston, WV
Counties Washington County, OH, Jackson County, WV, Kanawha County, WV, Mason County, WV, Pleasants County, WV, Putnam County, WV, Ritchie County, WV, Roane County, WV, Wirt County, WV, Wood County, WV
The radar
The Charleston,WV radar (KRLX), 93 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 20, 2:35 PM EST | NON-TSTM WND DMG | 2 Sse Hurricane, WV | Tree down along US 60 southeast of Hurricane, WV. Time estimated by radar. |
| Nov 20, 2:40 PM EST | NON-TSTM WND DMG | 1 Nne Vienna, WV | County 911 reports a large tree down at corner of 55th Street and 13th Ave in Vienna. Time estimated from radar. |
| Nov 20, 2:47 PM EST | NON-TSTM WND GST 53 | 4 Sse Williamstown, WV | ASOS station KPKB Parkersburg Airport. |
| Nov 20, 2:50 PM EST | NON-TSTM WND DMG | 7 Ese North Hills, WV | Tree and power pole with transformer reported down. Time estimated from radar. |
| Nov 20, 2:55 PM EST | NON-TSTM WND DMG | 1 Se Elizabeth, WV | Tree and lines reported down on Riverside Road and a tree reported down nearby on Hannaman Lane nearby. Time estimated by radar. |
| Nov 20, 2:55 PM EST | NON-TSTM WND DMG | 5 Nne Elizabeth, WV | Tree reported down on Mill Stream Road north of Elizabeth. Time estimated by radar. |
| Nov 20, 3:00 PM EST | NON-TSTM WND GST 49 | South Charleston, WV | Mesonet station GW2444 NWS Charleston (unofficial). |
| Nov 20, 3:15 PM EST | NON-TSTM WND DMG | 9 Nnw Grantsville, WV | Tree reported down on Freed Road along the Wirt and Ritchie county line, blocking the whole roadway. Time estimated from radar. |
| Nov 20, 3:17 PM EST | NON-TSTM WND GST 52 | 3 Ne Charleston, WV | ASOS station KCRW Charleston Airport. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.4 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 762 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
147
WWUS81 KRLX 201921
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
221 PM EST Wed Nov 20 2024
OHZ076-085-WVZ007>011-013>019-202015-
Washington-Meigs-Roane-Wirt-Kanawha-Lincoln-Wood-Calhoun-Jackson-
Ritchie-Mason-Pleasants-Tyler-Putnam-
221 PM EST Wed Nov 20 2024
...A LINE OF SHOWERS WILL AFFECT EASTERN MEIGS...WASHINGTON...
NORTHWESTERN CALHOUN...PUTNAM...NORTHERN KANAWHA...NORTHERN
LINCOLN...WIRT...ROANE...JACKSON...WOOD...PLEASANTS...CENTRAL
MASON...WESTERN RITCHIE AND WESTERN TYLER COUNTIES...
At 220 PM EST, radar indicated showers were located along a line
extending from 9 miles west of Caldwell to near Hamlin. Movement was
east at 35 mph.
Wind gusts of 35 to 50 mph are possible with these showers.
Locations impacted include...
Charleston, Parkersburg, Marietta, Nitro, Belpre, Ripley, Spencer,
Winfield, Harrisville, St. Marys, Beverly, Hamlin, Elizabeth, Racine,
Forked Run State Park, Jefferson, South Charleston, St. Albans,
Vienna, and Dunbar.
This includes the following highways...
Interstate 79 between mile markers 1 and 26.
Interstate 77 in West Virginia between mile markers 96 and 186.
Interstate 77 in Ohio between mile markers 1 and 17.
Interstate 64 in West Virginia between mile markers 32 and 57.
West Virginia Turnpike near mile marker 95.
Route 119 between mile markers 71 and 80.
Route 50 in West Virginia between mile markers 1 and 38.
&&
LAT...LON 3958 8125 3957 8104 3954 8104 3960 8093
3833 8132 3824 8220 3833 8217 3838 8205
3847 8206 3852 8212 3919 8192 3918 8176
3923 8172 3927 8173 3932 8185 3949 8182
3948 8171 3959 8171 3958 8148 3965 8147
TIME...MOT...LOC 1920Z 257DEG 32KT 3979 8168 3833 8212
$$
CDWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Nov 20, 2:14 PM EST, 7 minutes earlier.
Area forecast discussion, Nov 20, 2:14 PM EST, 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
214 PM EST Wed Nov 20 2024
.SYNOPSIS...
A cold front crosses the area today. An upper level system then
brings wintry precipitation, with accumulating snow in the
mountains late week.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 210 PM Wednesday...
A cold front moving across the region will provide some showers
this afternoon. Looking at some low level instability in the
model soundings, could possibly even see some thunder over
northern and eastern West Virginia this afternoon. Colder air
will move in behind the front tonight with some clearing. Could
see a burst of snow in the higher elevations before the clearing
arrives.
An upper level low will drop down toward the area on Thursday. Colder
air will continue to move in under northwest flow as a lobe
rotates around the upper low over the area. This will provide
for additional precipitation during the day with some upslope
precipitation also starting. The lowlands will generally to too
warm for snow until late in the day. The higher elevations of
the mountains will be cold enough however to accumulate, with up
to 5 inches possible during the day Thursday.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 130 PM Wednesday...
Upper low/trough will sag south across the area Thursday night into
Friday, with colder air, and heavier precipitation taking hold
across the area. Latest model runs continue to take the bulk of
precipitation and forcing across the far western/southern zones
during this period, with a transition to mainly upslope snow
occurring on Friday, as the shortwave continues to rotate south and
east on the back side of the low to our north, carving out a deep
trough along the east coast. In addition to favorable upslope
conditions taking hold, additional shortwave energy on the back side
of the low will help to enhance precipitation across the area at
times. Enough cold air should be in place Thursday night that expect
snow chances across the entire area, with a gradual transition to
rain or a rain snow mix across the lower elevations during the day
Friday. Additional accumulations of snow are expected across the
mountains on Friday into Saturday, particularly above 2500 feet
elevation. In addition, gusty winds will take hold across the area
during the period, owing to CAA and increased pressure gradient.
Winter headlines go into effect Thursday, and continue into Saturday
evening, when the low will move farther away from the area, and flow
will become less favorable for moisture fetch off the lakes/upslope.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 130 PM Wednesday...
Drier conditions take hold to round out the weekend as high
pressure, and a more zonal flow aloft take hold temporarily.
However, another low across the southern U.S. will develop and move
northeast towards the area early next week, bringing a return of
rain showers to the area.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 1250 PM Wednesday...
A cold front will push across the area this afternoon. Showers
associated with the front will cause IFR restrictions. Outside
of the showers, expect MVFR or VFR conditions. South to
southwest winds will shift to west/northwest behind the front
and become rather gusty.
Conditions will improve to VFR this evening behind the front,
remaining VFR through the night.
Rain and snow showers will move into the area Thursday morning,
causing MVFR to IFR restrictions.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing of IFR restrictions this afternoon
could vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 19 20 21 22 23 00 01 02 03 04 05 06
EST 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H M H H H H H H H H
BKW CONSISTENCY H H H M H H H H H H H H
EKN CONSISTENCY M L M H H H H M M H H H
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY L H H M M M L L M M M M
AFTER 18Z THURSDAY...
IFR or worse conditions possible, mainly for the mountains, in
periods of snow tonight into Saturday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Weather Advisory from 7 AM Thursday to 7 PM EST
Saturday for WVZ033-034-039-040-515>517-519-521-524.
Winter Storm Warning from 7 AM Thursday to 7 PM EST Saturday
for WVZ518-520-522-523-525-526.
OH...None.
KY...None.
VA...Winter Weather Advisory from 7 AM Thursday to 7 PM EST
Saturday for VAZ003-004.
&&
SYNOPSIS...RPY/SL
NEAR TERM...RPY
SHORT TERM...SL
LONG TERM...SL
AVIATION...RPYHazardous weather outlook, Nov 20, 2:00 PM EST, 21 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 200 PM EST Wed Nov 20 2024 WVZ518-520-522-523-525-526-211900- Southeast Fayette-Southeast Nicholas-Southeast Webster- Northwest Pocahontas-Northwest Randolph-Southeast Randolph- 200 PM EST Wed Nov 20 2024 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 7 AM THURSDAY TO 7 PM EST SATURDAY... ...WINTER STORM WARNING REMAINS IN EFFECT FROM 7 AM THURSDAY TO 7 PM EST SATURDAY... This Hazardous Weather Outlook is for portions of northeast and southeast West Virginia. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. Winds are also expected to become strong early Thursday into the weekend, with potential for gusts to exceed 40 mph at times. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ033-034-039-040-515>517-519-521-524-211900- Dickenson-Buchanan-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Northwest Nicholas- Northwest Webster-Southeast Pocahontas- 200 PM EST Wed Nov 20 2024 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 AM THURSDAY TO 7 PM EST SATURDAY... This Hazardous Weather Outlook is for southwest Virginia, and portions of northeast, northern, southeast and southern West Virginia. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Winds are also expected to become strong early Thursday into the weekend, with potential for gusts to exceed 30-40 mph at times. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032- 211900- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer- Lewis-Harrison-Taylor- 200 PM EST Wed Nov 20 2024 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central, northern, southern and western West Virginia. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not anticipated at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong gusty winds may develop in the lowlands Thursday into the weekend. Gusts could exceed 30 mph at times. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Nov 20, 2:21 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
221 PM EST Wed Nov 20 2024
OHZ076-085-WVZ007>011-013>019-202015-
Washington-Meigs-Roane-Wirt-Kanawha-Lincoln-Wood-Calhoun-Jackson-
Ritchie-Mason-Pleasants-Tyler-Putnam-
221 PM EST Wed Nov 20 2024
...A LINE OF SHOWERS WILL AFFECT EASTERN MEIGS...WASHINGTON...
NORTHWESTERN CALHOUN...PUTNAM...NORTHERN KANAWHA...NORTHERN
LINCOLN...WIRT...ROANE...JACKSON...WOOD...PLEASANTS...CENTRAL
MASON...WESTERN RITCHIE AND WESTERN TYLER COUNTIES...
At 220 PM EST, radar indicated showers were located along a line
extending from 9 miles west of Caldwell to near Hamlin. Movement was
east at 35 mph.
Wind gusts of 35 to 50 mph are possible with these showers.
Locations impacted include...
Charleston, Parkersburg, Marietta, Nitro, Belpre, Ripley, Spencer,
Winfield, Harrisville, St. Marys, Beverly, Hamlin, Elizabeth, Racine,
Forked Run State Park, Jefferson, South Charleston, St. Albans,
Vienna, and Dunbar.
This includes the following highways...
Interstate 79 between mile markers 1 and 26.
Interstate 77 in West Virginia between mile markers 96 and 186.
Interstate 77 in Ohio between mile markers 1 and 17.
Interstate 64 in West Virginia between mile markers 32 and 57.
West Virginia Turnpike near mile marker 95.
Route 119 between mile markers 71 and 80.
Route 50 in West Virginia between mile markers 1 and 38.
&&
LAT...LON 3958 8125 3957 8104 3954 8104 3960 8093
3833 8132 3824 8220 3833 8217 3838 8205
3847 8206 3852 8212 3919 8192 3918 8176
3923 8172 3927 8173 3932 8185 3949 8182
3948 8171 3959 8171 3958 8148 3965 8147
TIME...MOT...LOC 1920Z 257DEG 32KT 3979 8168 3833 8212
CDThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 20, 1:56 AM EST | Winter Storm Warning | RLX | Barbour, Fayette, Nicholas, Pocahontas, Randolph, Upshur and 1 more | 3 days |
| Nov 20, 1:56 AM EST | Winter Weather Advisory | RLX | Barbour, Boone, Fayette, Logan, McDowell, Mingo and 7 more | 3 days |
| Nov 20, 2:58 PM EST | Special Weather Statement | RLX | Braxton, Calhoun, Clay, Doddridge, Fayette, Gilmer and 2 more | 77 min |
Nearby
Special Weather Statements in West Virginia, 2024Special Weather Statements in Ohio, 2024Every special weather statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.